New warnings about acetaminophen - WCAX.COM Local Vermont News, Weather and Sports-

New warnings about acetaminophen

Posted: Updated:
LOS ANGELES -

Patients sometimes take drugs that combine acetaminophen and other painkillers after dental procedures, surgeries or injuries. Now the FDA is asking doctors to stop prescribing combination medications that contain more than 325 milligrams of acetaminophen.

"Those doses of acetaminophen when higher are one of the most common causes of liver damage in the United States," said Dr. William Cooper of Vanderbilt University.

That damage can lead to liver transplants and even death.

Acetaminophen is found in more than 600 medications, including many over-the-counter products.

Cooper was on a committee that made some of the recommendations. He says patients often overdose on the drug by mistake.

"They'll take it as prescribed but they may not have complete pain relief, so they'll take an additional Tylenol product or some other product on top of that," he said.

In 2011, the FDA asked drug manufacturers to lower the amount of acetaminophen in combination medications. While many have complied, some higher dose drugs are still on the market.

The FDA is now urging pharmacists to contact doctors if a patient tries to fill a prescription with the higher dosage.

Because acetaminophen is found in so many products, the FDA says it will address over-the-counter use in a future report.

Powered by WorldNow
All content © Copyright 2000 - 2014 WorldNow and WCAX. All Rights Reserved. For more information on this site, please read our Privacy Policy and Terms of Service.